Thunderstorm Wind, Lee
- When
- May 18, 3:43 PM EST
- Where
- Lee County, 0.38 mi ESE of Proctor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.568, -83.714
A trained spotter reported a large tree down near Beattyville.
Numerous thunderstorms developed this afternoon, with two storms merging and strengthening in Lee County while continuing northeast through Wolfe and into Morgan Counties. With drier air in place in the upper levels of the atmosphere, strong to severe winds occurred underneath these storms from Lee through Morgan Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Numerous thunderstorms developed this afternoon, with two storms merging and strengthening in Lee County while continuing northeast through Wolfe and into Morgan Counties. With drier air in place in the upper levels of the atmosphere, strong to severe winds occurred underneath these storms from Lee through Morgan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 18, 2:54 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 354 PM EDT Thu May 18 2017 .SHORT TERM...(This evening through Friday night) Issued at 331 PM EDT THU MAY 18 2017 Convection has increased in coverage in the southern part of the forecast area over the past hour, and is greater in coverage than originally expected. Showers and thunderstorms continue to move northeast. With that in mind have increased thunderstorm coverage from isolated to scattered over the southeast part of the forecast area for the remainder of the afternoon and into the early evening, while continuing with the isolated coverage in the northwest. With the loss of daytime heating the convection should quickly die off this evening. However, while there is considerable model disagreement on redevelopment later tonight some of the latest short range guidance including the HRRR is pointing towards redevelopment in the southeast late tonight and towards dawn. This seems to be related to a subtle short wave trough that will move northeast towards the area late tonight. With this in mind have decided to go with chance probability area wide late tonight, with best chances in the southeast. There is still considerable model disagreement with the extent of convective development on Friday, though it looks like coverage should once again be scattered, but with more of the area affected than this afternoon. Will continue with generally high chance probabilties for showers and thunderstorms area wide on Friday. With more clouds and precipitation tonight through Friday night there will be less of a diurnal temperature range with highs on Friday a little lower than today. .LONG TERM...(Saturday through Thursday) Issued at 354 PM EDT THU MAY 18 2017 A longwave trough pattern will be centered around two upper level lows as they move across the Northern Plains to start out the period at 12Z Saturday. This pair of lows will combine into one system, continuing its slow track to the northeast over the next couple of days, reaching Minnesota by Sunday morning and Ontario by Monday morning. This will push the longwave trough and lowering heights eastward as well, impacting the Ohio Valley through the weekend. The axis of this trough should pass across Kentucky Monday morning as it deamplifies considerably. Models remain in fairly good agreement during the day Monday and into Tuesday, developing another shortwave that will drop south across the Northern Plains and Upper Mississippi Valley during this time, then swing eastward towards the Ohio Valley Tuesday night. Timing starts to diverge at this point as both the GFS and ECMWF push this system across our region to end out the forecast period. This will have an effect on when at to what extent precip associated with this system impacts the region, so relied on model blends to round out this portion of the forecast. At the surface, a low pressure feature will be in place, shifting northeast across the Central Plains and into the Mid/Upper Mississippi Valley during the day Saturday. It will slowly track northeast, reaching the Upper Great Lakes by Sunday morning, and then into Ontario by Monday morning. A cold front will extend southward from this low pressure center, sweeping eastward across the Mississippi Valley Saturday night, then into the western Ohio Valley during the day Sunday. The front is expected to pass eastward across our CWA Sunday night, consistent with previous runs over the last day or two, so confidence in timing is pretty high. That being said, the low will be pulling so far north at this point, the frontal boundary will begin to shear out a bit as it passes over the region, so won't be quite as strong. The frontal passage will quickly pass off to our east during the day Monday, with high pressure expected to move in across the region through the day Tuesday. The secondary shortwave that develops late in the period will also translate to another surface low developing to our northeast, and ultimately a secondary frontal system that will move across the region Tuesday night into Wednesday. As for sensible weather, a warm front will be located just along and to our north during the day Saturday, with warm moist unstable flow into the region, producing scattered showers and thunderstorms throughout the day and boosting temps back into the mid 80s. The loss of heating overnight will allow many of these showers and thunderstorms to dissipate briefly. However, the incoming cold front will create enough lift to produce more scattered convection moving eastward across the CWA late Sunday night. These showers and thunderstorms will increase in coverage throughout the day Sunday as the cold front continues to near. Still not expecting a whole lot in the way of severe weather with this, though given the super saturated nature of the soundings from the surface all the way through the atmosphere, would be more concerned for heavy rainers and excessive lightning. Once the front passes over Sunday evening/night, llvl winds will make a sharp turn to the NE and temperatures will quickly drop, with substantial dry air moving in a few hours later. This will effectively cut off convective activity and precip all together, so did not include mention of thunder after 12Z Monday. Highs on Sunday will be in the mid and upper 70s based on clouds and rain, but post frontal highs will struggle to reach 70 degrees in some locations by Monday afternoon. Another incoming cold front for Tuesday night will help boost southerly flow and temps during the day Tuesday, but will also lead to another round of showers and potential thunderstorms Tuesday afternoon/Tuesday night. The frontal passage Tuesday night will bring an end to the convection once again, as well as allow for the return of a cooler airmass to round out the forecast period. Highs Wednesday and Thursday will only be in the upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 116 PM EDT THU MAY 18 2017 VFR conditions will prevail through the forecast period. However, extremely isolated showers and thunderstorms will occur this afternoon and into the evening. With the extremely isolated nature of any thunderstorms we will not carry thunder or VCTS in the TAFS for this afternoon. Scattered thunderstorms will be possible again late tonight into Friday. It is possible coverage could be higher than today, but at this time confidence in thunderstorms late tonight into Friday is very low so will leave out of TAFS for now. Winds will gust from the southwest to around 20 knots over the northern and western parts of the forecast area this afternoon with the winds decreasing this evening. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...JMW AVIATION...SBH
Hazardous Weather Outlook National Weather Service Jackson KY 340 PM EDT Thu May 18 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 340 PM EDT Thu May 18 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms will occur this evening and again late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times from Friday through Sunday night, and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SBH/JMW
The Jackson,KY radar (KJKL), 35 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
3 thunderstorm wind. Local standard time, as filed.
A trained spotter reported a large tree down near Beattyville.
Emergency management reported a large tree down on Whetstone Branch Road south of Campton.
A department of highways official reported a large tree down on Kentucky Highway 191 south of West Liberty.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687252, 687254, 687256.